Colorado, 2018

Hail and Damaging Wind in Colorado, August 17, 2018

August 17, 2018 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced strong wind gusts to 58 mph and hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced strong wind gusts to 58 mph and hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 17, 2:07 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 17, 2:07 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
307 PM MDT Fri Aug 17 2018

.SHORT TERM...(This evening through Saturday)
Issued at 301 PM MDT Fri Aug 17 2018

There is decent convection developing and continuing on a
convergence line stretching from southwestern Douglas county to
just east of DIA. There is 20-30% convective coverage over the
mountains and high valleys now as well. Models show an upper ridge
over the CWA to move eastward overnight. An upper trough will
move across Colorado in the northwesterly flow aloft on Saturday.
There will be some synoptic scale energy associated with it late
tonight and Saturday. Tonight's low level winds will be drainage
and or downsloping. On Saturday, southerly winds will dominate
over the eastern plains, with weak northeasterlies over the rest
of the plains and foothills. A cold front is expected to move in
late Saturday afternoon. Moisture stays pretty good overnight and
Saturday. Precipitable water value progged area all over an inch
for the plains tonight and Saturday, with 0.50 to 1.00 inch over
the mountains and foothills. There is pretty decent CAPE around
this evening for the southwestern CWA and the northern CWA. On
Saturday, CAPE values are high over most of the plains by the
afternoon. There is some measurable rainfall over the CWA this
evening, nothing significant. On Saturday afternoon, there are
pretty decent amounts over the plains. For temperatures,
Saturday's highs will be a bit cooler than this afternoon's.

.LONG TERM...(Saturday night through Friday)
Issued at 130 PM MDT Fri Aug 17 2018

Upper level trof will be moving across northeast Colorado Saturday
night with thunderstorms diminishing over the far plains during
the night. Will have rather high pops over the plains and lesser
amounts further west. A secondary trof will rotate around the main
upper low on Sunday with additional showers expected on Sunday,
especially over the far northeast plains. A cooler airmass will
be over the area on Sunday with high temperatures only in the 70s
across lower elevations.

For Monday, high pressure ridge aloft will rebuild over the
region with dry and stable airmass over Colorado with little or no
precipitation expected. The ridge will continue near the 4
regions area through the middle of the week with a northwest flow
regime and warmer day time temperatures. Expect a more late day
isolated showers/thunderstorm regime over Colorado.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 300 PM MDT Fri Aug 17 2018

DIA can expected decent wind gusts form thunderstorm outflows for
the next couple hours. Models have drainage winds in place at DIA
by 04Z. There will be weak northeasterlies on Saturday, with a
strong north wind late day behind a cold front. Ceilings could get
down to BKN050-060 this late afternoon/early evening and again
Saturday afternoon associated with a thunderstorm.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM...Entrekin
AVIATION...RJK
Hazardous weather outlook, Aug 17, 9:36 AM MST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1036 AM MDT Fri Aug 17 2018

COZ030>051-181645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1036 AM MDT Fri Aug 17 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop early this
afternoon in the mountains. Over the plains, showers and
thunderstorms will develop early to mid afternoon and will be
scattered in coverage south of I-70 with isolated coverage north.
Generally, the storms will produce light rainfall. A few of the
storms over the plains could produce heavy rain, hail up to one
inch in diameter, and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday is expected to be a more active weather day as an potent
upper level level trough moves over Colorado in the afternoon and
evening. Severe weather and very heavy rain will be possible
across the northeastern plains of Colorado, including the Palmer
Divide area. There will be an outside chance for severe weather
and heavy rain across the Front Range Urban Corridor including
Metro Denver.

Drier and cooler weather is expected on Sunday with gusty northerly
winds across the far northeastern plains. There will still be some
lingering showers and thunderstorms over the far eastern plains. The
rest of the week, there will be a gradual warming trend with a slight
chance of afternoon and evening showers and storms each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, Aug 17, 1:09 PM MST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Denver CO
209 PM MDT FRI AUG 17 2018

COZ041-172045-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
209 PM MDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DOUGLAS AND WESTERN
ELBERT COUNTIES UNTIL 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm near
The Pinery, or 24 miles southeast of Denver, moving northeast at 10
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southern Parker, Ponderosa Park, The Pinery and Franktown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3934 10473 3948 10480 3954 10463 3940 10454
TIME...MOT...LOC 2009Z 236DEG 8KT 3945 10468

RPK
Special weather statement, Aug 17, 2:30 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Denver CO
330 PM MDT FRI AUG 17 2018

COZ043-045-172200-
Central and South Weld County CO-
Central and East Adams and Arapahoe Counties CO-
330 PM MDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ADAMS COUNTY UNTIL
400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Prospect Valley, or 33 miles northeast of Denver,
moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Adams
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3993 10417 3984 10440 3997 10451 4000 10451
      4000 10453 4009 10431
TIME...MOT...LOC 2129Z 238DEG 8KT 3994 10439

RPK
Special weather statement, Aug 17, 2:54 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Denver CO
354 PM MDT FRI AUG 17 2018

COZ041-046-172245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
354 PM MDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELBERT COUNTY UNTIL
445 PM MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Kiowa, or 27 miles west of Limon, moving east at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Elbert County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3924 10419 3943 10426 3949 10401 3929 10395
TIME...MOT...LOC 2153Z 250DEG 10KT 3935 10419

RPK
Special weather statement, Aug 17, 3:31 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Denver CO
431 PM MDT FRI AUG 17 2018

COZ044-172315-
Morgan County CO-
431 PM MDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN COUNTY UNTIL 515
PM MDT...

At 430 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Gary to 5 miles southwest
of Wiggins, or along a line extending from 20 miles west of Akron to
37 miles southeast of Greeley. Movement was southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wiggins, Gary, Twelve-Mile Corner and Adena School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4002 10355 4002 10413 4023 10415 4024 10356
TIME...MOT...LOC 2230Z 331DEG 9KT 4014 10352 4016 10413

RPK
Special weather statement, Aug 17, 4:40 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Denver CO
540 PM MDT FRI AUG 17 2018

COZ049-180030-
Washington County CO-
540 PM MDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY
UNTIL 630 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodlin School, or 30 miles southwest of Akron, moving east at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Woodlin School, Last Chance and Lindon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3975 10369 3998 10367 3998 10326 3963 10325
      3963 10369
TIME...MOT...LOC 2339Z 269DEG 11KT 3981 10357

RPK

The radar

The Denver radar (KFTG), 82 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 17, 4:42 PM MST
Where
Washington County, 6.93 mi N of Last Chance
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.830, -103.590

Hail, Washington

When
August 17, 4:49 PM MST
Where
Washington County, 6.13 mi NNW of Last Chance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -103.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770330, 770328.